Massachusetts, 2021High Wind and Strong Wind in Massachusetts, December 11, 2021
December 11, 2021 · NWS BOX · 5 events in 5 counties and zones
Gusty southwest winds occurred in the afternoon out ahead of an approaching cold front. |Then, a fine line of showers along a cold front caused locally damaging wind gusts during the evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty southwest winds occurred in the afternoon out ahead of an approaching cold front. |Then, a fine line of showers along a cold front caused locally damaging wind gusts during the evening. The strong westerly gusts continued for a couple of hours behind the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 11, 2:37 PM EST, 13 minutes earlier.
Area forecast discussion, Dec 11, 2:37 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
237 PM EST Sat Dec 11 2021
.SYNOPSIS...
A warm front approaches New England from the south, crossing
Southern New England during the morning. This will bring a
period of light rain and some fog. A cold front then approaches
from the west late today and tonight, bringing showers and a few
thunderstorms as well as local downpours. Blustery and dry
Sunday into Monday with above normal temperatures. A warm front
may bring limited chances for precipitation Wednesday. Even
milder temperatures and continued largely dry weather expected
for late in the week, ahead of a cold frontal passage later
Friday or early in the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The warm front has kicked up to central MA early this afternoon,
with 60 degrees at Norwood and 36 F at Fitchburg at 2 PM. As the
parent low lifts further northeast into Quebec the front will
continues to lift north, and with that we see a lull in the rainfall
and unsettled weather for much of the afternoon and early evening.
The next chance of rain and convection comes ahead of the cold
front, which has slowed down a bit. Hi-res guidance now shows the
cold front entering western MA/CT until 3Z (10 PM). Thus we'll see a
line of rain and potential for some thunder just ahead of the
forcing, after 1Z (8 PM), exiting eastern MA by 4 AM. Given several
hundred J/kg of CAPE we could see some lightning with this line as
well which would have the potential to exacerbate gusty wind
concerns in a localized area. Speaking of winds, a Wind Advisory
remains in effect for southern New England for the potential
for winds gusting to 45 mph through the overnight and early
morning hours. Winds will really kick up with the passage of the
cold front eroding the 850 mb warm nose/inversion. Post frontal
winds out of the northwest will continue to be gusty well into
Sunday.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Sunday kicks off a prolonged stretch of benign weather with the
return of riding mid level heights and a building surface high
pressure over the entire east coast. Temperatures will be notably
colder than our anomalous warmth from Saturday, in the mid to upper
40s (much closer to normal for mid december). While the core of the
low level jet will have moved off, good mixing to near 900 mb under
cool NW flow will allow for a breezy day, gusting 25 to 30 mph.
Sunday night is quiet with clear skies, but winds won't decouple
which will keep radiational cooling from being maximized; looking at
lows near or just below freezing.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights:
* Mild and dry weather prevails at least until Wed nite/early Thurs.
Highs commonly in the upper 40s to lower 50s with lows around
or above freezing each day.
* Warm front Wed nite/early Thurs may bring round of light rain.
* Even milder air returns Thurs, highs some 10 to 15 degrees above
normal!
* Unsettled Sat with better chances for precip; uncertainty on
precip type but odds favor wetter vs wintry conditions.
Overview:
Strong confidence continues in a rather lengthy spell of mild
and generally dry weather that will govern expected conditions
through much of the upcoming workweek. In fact by late in the
week (particularly Thursday), a period of well above normal
temperatures looks to be in the offing under strong SW flow.
Weather pattern turns more unsettled late in the week into the
weekend.
Details:
A 1030 mb high pressure centered over southern Virginia to begin on
Monday allowing for dry conditions with westerly breezes. Highs
should reach well into the 40s high terrain to the low to mid 50s.
Passing cool front well to the north Monday night will bring a wind
shift to NW, with modest cool advection. However flood of mild
Pacific air maintains above-normal temps on Tuesday in the 40s to
low 50s. Will have good radiational cooling Tues night, likely to be
the coolest night in the workweek with lows within a few degrees of
freezing.
Increasing clouds Wednesday into Wednesday night/early Thursday
associated with a warm front. Decent burst of isentropic lift but
appears the bulk of this is mainly focused across interior New
England or at worst as far south as areas north of the Mass Pike. In
addition, though some pockets of shallow cooler air are possible in
the typical trouble spots such as the Merrimack Valley, northern
Worcester County into Pioneer Valley, given the milder spell of
weather it is not viewed as likely we'll see sub-freezing temps
supporting any wintry mix. Cloudy but dry weather prevails Wed nite
to Thurs AM.
The rest of Thursday features decreasing clouds, breezy SW winds and
warming temperatures. 925 mb temps Thurs off the 12z ECMWF are in
low teens Celsius range. Blended in some of the 90th percentile NBM
guidance in to boost highs over NBM values under at least partial
sun into the low to mid 60s!
Friday into the weekend turn more unsettled and confidence in
details starts to dwindle. In the wake of a cold frontal passage
Friday, southeast CONUS mid-level ridge appears to be maintained
with an overrunning low moving NE from the Ohio Valley early in the
weekend, bringing another round of decent chances for PoP. Question
is how much cooling occurs post-frontal on Friday to dictate initial
p-type. Considering this is a Day-7 forecast, still enough time to
sort through those details but given a track to our west, tilt
in the odds toward more liquid than frozen precip.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18Z Update
Rest of today...Moderate Confidence
IFR with embedded LIFR ceilings prevail today. Will see gusts
of 30-40 knots this afternoon and overnight. Also considerable
LLWS for the first half of the period with a strong low-level
jet moving over southern New England. Should see marginal
improvements in ceilings and visibilities as we begin to mix out
mid-late afternoon.
Tonight...
A cold front swings across from the west. Expect showers and a few
thunderstorms ahead of this front. IFR and MVFR ceilings. Cold
frontal passage around 02Z CT Valley, 03-04Z Central Hills, 05-06Z
East, 07Z Cape Cod/Islands. Winds shift out of the west and diminish
somewhat.
Sunday...
Colder, drier air moves in from the west. Wind gusts diminish to
25-35 kt. VFR skies.
Sunday night...
VFR. Light to breezy SW winds.
KBOS Terminal...Moderate confidence in TAF through 00Z. High
confidence beyond 00Z.
KBDL Terminal...Moderate confidence in TAF through 00Z. High
confidence beyond 00Z.
Outlook /Monday through Wednesday/...
Sunday Night through Monday Night: VFR. Breezy.
Tuesday through Tuesday Night: VFR.
Wednesday: Mainly VFR, with local MVFR possible.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
This afternoon...Moderate confidence.
Winds from the south-southwest 20-30 kt sustained and 40-45 kt
gusts. Light rain this morning, diminishing this afternoon.
Showers approach from the west toward evening. Gale Warnings
remain in effect this afternoon and evening.
Tonight...Moderate confidence.
A cold front moves across the waters between 03Z and 08Z.
Expect showers and scattered thunderstorms ahead of the front
with strong wind gusts and with local downpours and fog reducing
visibility. South-southwest winds gust 40 to 45 kt ahead of the
front, turning from the west later at night. Seas 10-15 kt,
especially on the outer waters. Gale Warnings continue in effect
tonight.
Sunday...High confidence.
Drier air with clearing skies expected. Wind gusts diminish,
but still reach 30-kt. Seas diminish, reaching 5-7 feet in the
afternoon. Small Craft Advisory will likely be needed.
Sunday Night...High confidence.
Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.
Outlook /Monday through Wednesday/...
Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas.
Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.
Tuesday through Tuesday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft.
Wednesday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 5 AM EST Sunday for CTZ002>004.
MA...Wind Advisory until 5 AM EST Sunday for MAZ002>024-026.
RI...Wind Advisory until 5 AM EST Sunday for RIZ001>008.
MARINE...Gale Warning until noon EST Sunday for ANZ231>235-237-250-251-
254>256.
Gale Warning until 7 AM EST Sunday for ANZ230-236.
&&
SYNOPSIS...Loconto/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Loconto
AVIATION...WTB/Loconto/BW
MARINE...Loconto/BWHazardous weather outlook, Dec 11, 4:32 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EST Sat Dec 11 2021
MAZ004-026-120945-
Northern Worcester MA-Northern Middlesex MA-
432 AM EST Sat Dec 11 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
SUNDAY...
This Hazardous Weather Outlook is for central Massachusetts and
eastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ002-003-005>024-RIZ001>008-120945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
432 AM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
SUNDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-250-251-254>256-120945-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EST Sat Dec 11 2021
...GALE WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-120945-
Boston Harbor-Narragansett Bay-
432 AM EST Sat Dec 11 2021
...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
High Wind, Barnstable
- When
- December 11, 2:50 PM EST to 10:30 PM EST
- Where
- Barnstable forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
In West Falmouth at 1019 PM EST, a 60 mph wind gust was observed. At Hatch Beach in Eastham at 631 PM, a 58 mph gust was recorded. In Mashpee at 250 PM EST, photos showed power lines down on West Barnstable Road near Flint Street. In Sandwich at 846 PM EST, a tree was down on Route 6A near Dewey Avenue. In Orleans at 1008 PM EST, a large tree was down on South Orleans Road (Route 28).
Strong Wind, Western Plymouth
- When
- December 11, 4:26 PM EST to 9:28 PM EST
- Where
- Western Plymouth forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Winds generally were gusting to 45 to 50 mph. In Plympton at 426 PM EST, a tree was down on wires on West Street and at 848 PM EST, wires were down on Colchester Street. In Pembroke at 928 PM EST, a large tree was down on power lines on Union Street.
Strong Wind, Southern Plymouth
- When
- December 11, 8:15 PM EST to 8:30 PM EST
- Where
- Southern Plymouth forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Winds generally were gusting to 45 to 50 mph. In Marion at 815 PM EST, a tree was down at Converse Road and Pleasant Street and at 827 PM EST, wires were down on Planting Island Causeway.
Strong Wind, Eastern Plymouth
- When
- December 11, 8:30 PM EST to 10:35 PM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
At 838 PM EST, a mesonet station at the Hull Yacht Club recorded a wind gust to 56 mph. At 1015 PM EST, the AWOS at the Marshfield Airport (KGHG) recorded a gust to 54 mph. At 1026 PM EST, the ASOS at the Plymouth Airport (KPYM) recorded a gust to 48 mph. In Kingston at 1006 PM EST, police reported a tree down on wires on West Street and a large limb down on Route 80. In Lakeville at 1024 PM EST, police reported a large tree down on County Street and a tree down on Highland Road near the Route 140 overpass. In Marshfield at 1035 PM EST, police reported a large tree and power lines down on Winslow Street.
Strong Wind, Northern Worcester
- When
- December 11, 11:10 PM EST to 11:30 PM EST
- Where
- Northern Worcester forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Winds generally were gusting to as high as 55 mph in northern Worcester County. At 1120 PM EST, the ASOS at the Fitchburg Airport (KFIT) recorded as gust to 45 mph. Farther to the south, at 1127 PM EST, the ASOS at the Worcester Airport (KORH) recorded a gust to 56 mph. In Winchendon at 1110 PM EST, a tree was down on wires on Welch Road at Mill Glen Road. In New Braintree, a tree was down on West Road at Unitas Road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994057, 994409, 994413, 994434, 994438.